South Carolina, 2018

Rip Current in South Carolina, May 26, 2018

May 26, 2018 · NWS ILM · 1 event in 1 county or zone

Strong rip currents combined with a heavy beach crowd caused over 25 rip related rescues at North Myrtle Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong rip currents combined with a heavy beach crowd caused over 25 rip related rescues at North Myrtle Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 26, 8:36 AM EST, 24 minutes earlier.

Area forecast discussion, May 26, 8:36 AM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
936 AM EDT Sat May 26 2018

.SYNOPSIS...
Bermuda high pressure will provide warm and humid summertime
weather to the Carolinas today and Sunday. Moisture surging
northward from Alberto, will lead to periods of heavy rain at
times Monday through Wednesday. Because of soggy ground in many
areas, problematic flooding may occur in some spots. Showers and
thunderstorms will become less widespread Thursday and Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 936 AM Saturday...Adjustments were needed to scale back
pop values in the early going, but by 16z-17z, isolated to
scattered coverage of convection in moderate showers should
line along a zone of sea breeze convergence. This zone will
march NNW taking the better updrafts with it, clearing west of
forecast area by 7-8 pm. No exhaust support aloft for convection
until above 200 mb, so many cells are apt to choke themselves
out while moving to the north, collapsing. Isolated coverage
+SHRA areas, should greatly limit the threat of even localized
flooding today.

As of 300 AM Saturday...A 500 mb trough extending from the
lower Mississippi Valley down into the Gulf of Mexico and into
Subtropical Storm Alberto should become better defined this
afternoon and tonight. A ridge downstream of this trough will
bow northwestward across North Carolina from a center well
offshore. Beneath this ridge, deep southerly flow from the
Caribbean will continue to spread across the area. Precipitable
water values are expected to range from 1.6 to 1.7 inches, but
probably would be higher if it weren't for a modest subsidence
inversion developing beneath the upper ridge this afternoon.
With CAPE values rising into the 1000-1500 J/kg range later
today, the somewhat drier air aloft and lack of upper
disturbances will be two factors likely mitigating
shower/t-storm activity from affecting more than about 30
percent of the area. A moderate seabreeze may help focus
convection as it moves inland today.

Isolated showers this morning along the coast should transition
inland this afternoon, and could be joined by a few
thunderstorms due to deeper daytime instability. Cell motion
should be northeastward at 15 mph, and weak wind shear should
limit storm organization. Highs today should range from the
upper 80s inland to the lower 80s on the beaches. Dewpoints
around 70 degrees will push heat indices into the lower 90s.

Any lingering convective activity should wrap up early this
evening, with dry conditions expected overnight. Some of the
cirrus outflow ahead of Alberto could begin to move into coastal
South Carolina late tonight. Lows 70-73.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 300 AM Saturday...At the start of this period, Tropical
Cyclone Alberto will be doing his thing in the Gulf of Mexico.
It's counter clockwise circulation and Bermuda high's clockwise
circulation, will both work together and siphon tropical moisture
northward and across the area starting midday Sunday and lasting
thru Monday Night. The heaviest pcpn will occur Sunday night thru
Monday afternoon. Model soundings continue to advertise PWs
increasing to between 2.00 and 2.20 inches late Sunday night and
continuing thruout Monday with K indices progged in the mid 30s. All
of this spells the good possibility of heavy rain producing showers
and thunderstorms. Pops will increase to Categorical by or during
Sun night and persist thru much of Mon. At this point, will indicate
this heavy rain potential in the HWO. Will however, refrain from
issuing any FF Watches at this time but would not be surprised if
eventually one is issued due to favorable antecedent conditions. As
for temps, Sun will be the warmer of the 2 days, however, diurnal
temp ranges will decrease-some Sun night thru Mon night given
clouds, pcpn, and the tropical airmass.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 PM Friday...A deep feed of tropical moisture will
stream into the Carolinas Mon through Wed as Alberto tracks very
slowly north then northeast from the Gulf coast. Pcp water
values will be well above normal, near 2.3 inches, for a few
days. Periods of locally heavy rainfall will increase the risk
of flooding across the area. At this point it is tough to
pinpoint exactly which areas will be more likely to see the
heaviest rainfall, but a flash flood watch is looking quite
probable at this point. The rainfall should be diurnally
enhanced with a greater chance inland during the day and along
the coast overnight.

The tropical system or eventual remnant low will move north,
reaching almost due west by Wed night into Thurs, but should be
a good distance away. At this point some drier air may wrap
into the local area, but overall plenty of clouds and chc of
showers will continue Thurs and possibly Fri, as well. The
local forecast area should not see any direct impacts from
Alberto, just a continuous tropical feed of moisture for several
days.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
As of 12Z...LIFR cigs are occurring at KFLO/KLBT. Coastal
terminals are VFR. VFR expected at the inland terminals
13-14Z. Tempo MVFR possible all terminals through 17Z. Latest
guidance indicates isolated showers developing coastal terminals
this morning, then best chances for showers shift to the inland
terminals this afternoon. Have included tempo groups for MVFR
with the showers inland terminals this afternoon. Convection
then slowly dissipates 01-02Z.

After midnight Z MVFR cigs become likely at the coastal
terminals with IFR at the inland terminals.

Extended outlook...VFR except for morning patchy MVFR/IFR in fog.
Tropical moisture will be returning to the area Sun-Tue with more
widespread thunderstorms with periods of IFR ceilings/visibility
possible.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 936 AM Saturday...The ocean spectrum will feature SE
waves today, in 8 second intervals around 2 feet, mixed with a
light southerly chop. No TSTMS expected over the 0-20 NM waters
until Sunday. Very manageable marine conditions to prevail
through tonight. SSTS inshore presently in the middle 70s.

As of 300 AM Saturday...Bermuda high pressure extends westward
near the latitude of Savannah, GA. This should maintain a
southerly wind across the Carolina coastal waters today and
tonight. This afternoon's seabreeze should be moderate in
strength, with nearshore wind speeds increasing to around 15
knots. Isolated showers early this morning may expand a bit in
coverage through 7-9 AM, but should largely dissipate by noon.

Buoy reports show nearshore wave heights are around 2 feet, with
3 feet reported from farther offshore. Southerly fetch extending
down to the Bahamas should allow these waves to build by another
1 to 1.5 feet by this evening in a combination of southeasterly
8-second swell and local 4 to 5 second wind chop.

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 300 AM Saturday...At the start of this period, the sfc ridge
axis will extend west from the Bermuda high and onshore in the
vicinity of Cape Fear. This positioning will hold during Sunday
resulting in Southerly winds south of the axis and southwest north
of the axis. The sfc pg initially relaxed somewhat, is progged to
slightly tighten once the sfc ridge axis lifts or gets pushed north
of the local waters by Mon morning. Winds will become southerly
thruout. Wind speeds around 10 kt at the beginning of this period
and 10 to 15 kt or around 15 kt late Sun night thru Mon Night.
Significant seas will peak 3 to 5 ft Sun night thru Mon night with 6
footers off Cape Fear and Romain respectively. Showers and
thunderstorms will become widespread by late Sun thru Mon night as
the slug of tropical moisture lifts up to and across the area.
Common visibilities in the 1 to 3 nm range will accompany this
pcpn...and near 0 nm  in the heavier pcpn associated with stronger
convection.

LONG TERM /TUESDAY THROUGH WEDNESDAY/...
As of 300 PM Friday...Southerly winds will continue across the
waters mainly between 5 to 15 kts. The persistent southerly push
will keep seas between 3 and 6 ft most of the period, with
highest seas most likely Wed night. There is some uncertainty
based on the future of Alberto, the first named tropical system
moving north from the Gulf of Mexico next week.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...MJC
NEAR TERM...TRA/MJC
SHORT TERM...DCH
LONG TERM...RGZ
AVIATION...MRR
Hazardous weather outlook, May 26, 1:45 AM EST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
245 AM EDT Sat May 26 2018

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
270645-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
245 AM EDT Sat May 26 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The potential for heavy rainfall will increase beginning Sunday night
as moisture well east of Subtropical Storm Alberto reaches the
Carolinas. Flooding, possibly significant flooding, may develop as
across portions of the eastern Carolinas Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-270645-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
245 AM EDT Sat May 26 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Small Craft Advisory conditions are possible Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Horry

When
May 26, 9:00 AM EST to 1:00 PM EST
Where
Coastal Horry forecast zone
Reported by
Lifeguard
Coordinates
33.905, -78.976 (the zone’s center; the record gives no point)

Strong rip currents combined with a heavy beach crowd caused over 25 rip related rescues at North Myrtle Beach.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2018Every state in 2018This day in weather historyWarnings in South Carolina, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755928.